North Carolina, 2005Flash Flood in North Carolina, July 29, 2005
July 29, 2005 · NWS RAH · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 29, 1:00 PM EST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 29, 1:00 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI JUL 29 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...NO SIGNIFICANT CHANGES TO THE
OVERALL SYNOPTIC PATTERN. DEEP AND PLENTIFUL MOISTURE REMAINS IN
PLACE WHILE INVERTED SURFACE TROUGH LINGERS OVER THE FORECAST AREA.
A PERSISTENT WEAKNESS IN THE SUBTROPICAL HIGH CONTINUES TO PROVIDE A
SERIES OF WEAK AND SUBTLE DISTURBANCES ACROSS THE FORECAST AREA.
THESE ARE THE PRINCIPAL LARGER SCALE FORCING MECHANISMS SUPPORTING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. DAYTIME HEATING ADDS A
DIURNAL TREND TO THE CONVECTION WHILE EXACT AXIS OF STORM
DEVELOPMENT AND BEST COVERAGE WILL BE DRIVEN BY THE MESOSCALE VIA
DIFFERENTIAL HEATING AND OUT FLOW BOUNDARIES. NET RESULT IS SHOWERS
AND THUNDERSTORMS LIKELY IN THE AFTERNOON INTO EVENING AND CHANCE
POPS FOR THE MORNING AND OVERNIGHT. MORE CLOUDS THAN NOT KEEPS
DAYTIME HIGHS A BIT BELOW SEASONAL NORMS WHILE EASTERLY FLOW HELPS
TO KEEP NIGHT TIME LOWS MUGGY. MODELS DO SHOW A EASTWARD DRIFT OF
LOW LEVEL BOUNDARY AND UPPER LEVEL WEAKNESS TO THE EAST FAVORING THE
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA FOR CONVECTION
SUNDAY NIGHT AND MONDAY.
RELATIVE TO CURRENT FORECAST...WILL PLACE CONVECTIVE POPS BACK INTO
THE FORECAST FOR THE ENTIRE FORECAST AREA FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT THINKING THE EASTWARD DRIFT OF THE LOW LEVEL BOUNDARY
AND UPPER LEVEL WEAKNESS IN SUBTROPICAL HIGH IS SLOWER THAN PREVIOUS
MODEL RUNS. OTHERWISE CURRENT FORECAST OKAY.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
STALLED BOUNDARY NEAR THE COAST FOR THE FIRST PART OF THE EXTENDED
PERIOD WILL PROVIDE ENOUGH MOISTURE TO NECESSITATE CHANCE POPS IN
SOUTHERN AND ESPECIALLY SOUTHEAST SECTIONS. CLOUDS BEGIN TO
DISSIPATE AS THE BOUNDARY SLOWLY DISSOLVES AND SURFACE HIGH BUILDS
IN. HOWEVER...LINGERING MOISTURE PLUS LIFT FROM SHORTWAVE TROUGH
ALOFT EXTENDING DOWN THE PIEDMONT WILL PROVIDE FOR MAINLY DIURNAL
POPS IN THE SLIGHT CHANCE RANGE. TROUGH GIVES WAY TO RIDGING TOWARD
THE END OF THE EXTENDED IN ADVANCE OF THE NEXT SYSTEM. TEMPERATURES
NEAR NORMAL FOR THE EXTENDED...BUT SLIGHTLY WARMER TOWARDS THE END
OF THE PERIOD.
&&
.AVIATION...STRATIFORM RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS
WILL RESULT IN PREDOMINANTLY MVFR WITH TEMPORARY IFR CONDITIONS IN
HEAVIER SHOWERS. EXPECT THAT THUNDER ACTIVITY WILL INCREASE LATE
THIS AFTERNOON ESPECIALLY FROM RDU SOUTH AND EAST IN THE MORE
UNSTABLE AIR. WILL CARRY AS VCTS DUE TO TIMING UNCERTAINTIES. VERY
MOIST AIR MASS WILL LEAD TO LOW CLOUDS PERSISTING OVERNIGHT...AT
LEAST TO IFR AND POSSIBLY LOWER. CONVERGENCE ZONE IN THE MOIST AIR
MASS WILL KEEP LOW CIGS THROUGH MUCH OF TOMORROW MORNING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KK
LONG TERM...TDP
AVIATION...DS
Hazardous weather outlook, Jul 29, 3:34 AM EST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
434 AM EDT FRI JUL 29 2005
NCZ007>011-021>028-038>043-073>078-083>086-088-089-300845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
434 AM EDT FRI JUL 29 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A WEAK FRONT WILL LINGER OVER CENTRAL NORTH CAROLINA TODAY THROUGH
TONIGHT. AFTER A BRIEF LULL THROUGH MUCH OF THE MORNING WITH JUST
SCATTERED SHOWERS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BECOME NUMEROUS DURING THE MID TO LATE AFTERNOON... CONTINUING
THROUGH THE EVENING. CLOUD COVER AND SLIGHTLY COOLER SURFACE
TEMPERATURES WILL KEEP THE ATMOSPHERE FROM BECOMING AS UNSTABLE AS
IT WAS LAST NIGHT... HOWEVER AN ISOLATED STORM OR TWO COULD STILL
APPROACH SEVERE LIMITS... MAINLY BETWEEN 4 PM AND 10 PM. THE
GREATEST THREAT WILL BE FROM DAMAGING WIND GUSTS OF 50 TO 60 MPH.
HAIL THE SIZE OF PENNIES IS ALSO POSSIBLE.
ALSO... ANY SHOWERS AND STORMS ARE LIKELY TO PRODUCE LOCALLY HEAVY
RAIN WITH RAINFALL RATES POSSIBLY EXCEEDING ONE TO TWO INCHES AN
HOUR. WITH WATER IN SOME CREEKS AND DRAINAGE AREAS RUNNING HIGH
FROM LAST NIGHTS RAINS... ANY ADDITIONAL HEAVY RAIN COULD PRODUCE
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY... THEN RAIN CHANCES
WILL DECREASE FROM SUNDAY ONWARD AS A SOMEWHAT DRIER AIR MASS
BUILDS INTO THE AREA FROM THE NORTH. NO WIDESPREAD HAZARDOUS
WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SPOTTER NETWORKS IS NOT ANTICIPATED TODAY.
GIH
In the hours before
Special weather statement, Jul 29, 2:35 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
335 PM EDT FRI JUL 29 2005
NCZ073-292030-
STANLY-
335 PM EDT FRI JUL 29 2005
...STRONG THUNDERSTORMS WILL MOVE INTO SOUTHERN STANLY COUNTY
AROUND 430 PM EDT...
AT 335 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS JUST
SOUTH OF MONROE...MOVING NORTHEAST AT 10 MPH. MORE SHOWERS AND
THUNDERSTORMS WERE LOCATED TO THE NORTHWEST OF STANLEY COUNTY NEAR
SALISBURY ALSO MOVING NORTHEAST AT 10 MPH.
THE SHOWERS AND THUNDERSTORMS NEAR MONROE WILL REACH ALBEMARLE
BETWEEN 5 PM AND 530 PM. VERY HEAVY RAIN AND LIGHTNING WILL REACH
ALBEMARLE BY 530 PM. RAINFALL RATES OF 2 INCHES PER HOUR CAN BE
EXPECTED BY 530 PM CREATING A LARGE AMOUNT OF RAPID RUNOFF.
WINDS IN ALBEMARLE WILL REMAIN OUT OF THE NORTH TO NORTHWEST AT 8
MPH THROUGH 5 PM. HOWEVER WINDS WILL LIKELY SWITCH TO THE SOUTH TO
SOUTHWEST AROUND 5 PM AS THE THUNDERSTORMS APPROACHES AND BECOME
RATHER GUSTY.
JO
Special weather statement, Jul 29, 3:19 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT FRI JUL 29 2005
NCZ083>086-088-089-292125-
ANSON-CUMBERLAND-HOKE-RICHMOND-SAMPSON-SCOTLAND-
419 PM EDT FRI JUL 29 2005
...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
SANDHILLS... SOUTHERN PIEDMONT... AND SOUTHERN COASTAL PLAIN THROUGH
525 PM EDT...
AT 419 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING LINE OF SHOWERS
AND THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN ALONG A LINE
EXTENDING FROM NEAR ELIZABETHTOWN TO LUMBERTON TO 5 MILES SOUTH OF
LAURINBURG TO BENNETTSVILLE... MOVING NORTH AT 15 TO 20 MPH.
THE LINE OF STORMS WILL FIRST MOVE INTO SOUTHERN SCOTLAND...
RICHMOND... AND HOKE COUNTIES BETWEEN 420 PM AND 445 PM... AND INTO
RICHMOND... ANSON... AND CUMBERLAND COUNTIES BETWEEN 445 PM AND 515
PM. SOME LOCATIONS AFFECTED INCLUDE LAURINBURG AROUND 430 PM... AND
ROCKINGHAM AND HOPE MILLS AROUND 515 PM. OTHER MORE ISOLATED STORMS
MAY DEVELOP AHEAD OF THE LINE... NEAR ELLERBE... RAEFORD... AND
MCDANIELS.
.
GUSTY WINDS OF 35 TO 45 MPH... VERY HEAVY RAIN AROUND ONE INCH PER
HOUR... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS. SOME SMALL HAIL IS ALSO POSSIBLE IN THE STRONGER
STORMS. LIGHT OBJECTS SUCH AS TRASH CANS... LAWN FURNITURE AND
AWNINGS COULD BE TOSSED AROUND.
MWS
Special weather statement, Jul 29, 4:35 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT FRI JUL 29 2005
NCZ073>077-083-086-088-089-292300-
ANSON-CUMBERLAND-HARNETT-HOKE-LEE-MONTGOMERY-MOORE-SAMPSON-STANLY-
535 PM EDT FRI JUL 29 2005
...THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM WEST TO
EAST ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS...
AT 535 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAINFALL EXTENDING ACROSS SOUTHERN ANSON... RICHMOND...
HOKE... SOUTHERN CUMBERLAND AND SOUTHERN SAMPSON COUNTIES. THESE
THUNDERSTORMS WERE MOVING SLOWLY TO THE NORTH AT 15 TO 20 MPH. THESE
STORMS WILL LIKELY MOVE ACROSS MUCH OF ANSON... SOUTHEAST
MONTGOMERY... SOUTHERN MOORE... CUMBERLAND... HOKE... AND SAMPSON
COUNTIES THROUGH 700 PM. THIS INCLUDES WADESBORO... PEACHLAND...
TROY... SOUTHERN PINES... PINEHURST... FAYETTEVILLE... FORT BRAGG...
RAEFORD... AND CLINTON.
VERY HEAVY RAINFALL RATES OF 2 TO 2.5 INCHES PER HOUR WILL CONTINUE
WITH THESE STORMS. MOST LOCATIONS WILL SEE RAINFALL LAST FOR 30
MINUTES TO AN HOUR. SOME TRAINING OF THUNDERSTORMS CAN BE
EXPECTED... AND RAINFALL MAY LAST LONGER THAN AN HOUR AT SOME
LOCATIONS. IF THIS OCCURS... A FLASH FLOOD WARNING MAY NEED TO BE
ISSUED.
MOTORISTS SHOULD USE CAUTION TO AVOID HYDROPLANING. MINOR FLOODING
OF LOW LYING AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.
BADGETT
Local storm report, Jul 29, 4:52 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT FRI JUL 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 5 NW CHAPEL HILL 35.98N 79.10W
07/28/2005 ORANGE NC DEPT OF HIGHWAYS
TREES DOWN.
0905 PM TSTM WND DMG EFLAND 36.06N 79.17W
07/28/2005 ORANGE NC DEPT OF HIGHWAYS
A COUPLE OF TREES DOWN.
0905 PM TSTM WND DMG 5 S DURHAM 35.92N 78.88W
07/28/2005 DURHAM NC EMERGENCY MNGR
TREES DOWN.
0815 PM TSTM WND DMG 8 NE PITTSBORO 35.80N 79.07W
07/28/2005 CHATHAM NC LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN ALONG U.S. 15-501
NEAR THE ORANGE COUNTY LINE.
0810 PM TSTM WND DMG 3 E LEXINGTON 35.81N 80.20W
07/28/2005 DAVIDSON NC EMERGENCY MNGR
TREES DOWN AND A HOUSE STRUCK BY LIGHTNING IN HOLLY
GROVE.
1115 PM TSTM WND DMG 8 S WADESBORO 34.85N 80.07W
07/28/2005 ANSON NC EMERGENCY MNGR
TREES DOWN ALONG S.R. 742 NEAR CASON OLD FIELD.
&&
MWSFlash Flood, Wayne
- When
- July 29, 5:45 PM EST to 7:15 PM EST
- Where
- Wayne County, Mt Olive
- Reported by
- NEWSPAPER
- Coordinates
- 35.200, -78.067
An estimated four to six inches of rain fell in less than two hours over Mount Olive. Most streets in town were covered with water. The Piggy Wiggly supermarket had to be closed so that people could retrieve their vehicles from the flooded parking lot. A couple of people were stranded and water rose to the bottom of the driver's side window on some cars. Water made it into a few businesses, and a sinkhole opened up on one road. A driveway on Crest Drive was washed away as well.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, July 29, 200530 injured · 1 event
- Hail in South Dakota, July 29, 2005$1.4 million · 2.5 in hail · 1 event
- Wildfire in Colorado, July 29 to 31, 2005$300,000 · 1 event
- Flash Flooding and Flood in Georgia, July 29, 2005$56,000 · 3 events
- Lightning Strike in Florida, July 29, 2005$50,000 · 1 event
- Hail and Damaging Wind in Texas, July 29, 2005$26,000 · 1 in hail · 2 events
- Dust Storm and Damaging Wind in Arizona, July 29, 2005$25,000 · 60 kt wind · 2 events
- Flash Flooding and Hail in California, July 29, 2005$15,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, July 29, 200560 kt wind · 4 events
- Damaging Winds in Utah, July 29, 200569 kt wind · 3 events
- Damaging Wind in Alabama, July 29, 2005$11,000 · 52 kt wind · 1 event
- Damaging Winds in South Carolina, July 29, 200555 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469935.